Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

$ hp$-Discontinuous Galerkin methods for the Helmholtz equation with large wave number


Authors: Xiaobing Feng and Haijun Wu
Journal: Math. Comp. 80 (2011), 1997-2024
MSC (2010): Primary 65N12, 65N15, 65N30, 78A40
Published electronically: February 25, 2011
MathSciNet review: 2813347
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we develop and analyze some interior penalty $ hp$-discontinuous Galerkin ($ hp$-DG) methods for the Helmholtz equation with first order absorbing boundary condition in two and three dimensions. The proposed $ hp$-DG methods are defined using a sesquilinear form which is not only mesh-dependent (or $ h$-dependent) but also degree-dependent (or $ p$-dependent). In addition, the sesquilinear form contains penalty terms which not only penalize the jumps of the function values across the element edges but also the jumps of the first order tangential derivatives as well as jumps of all normal derivatives up to order $ p$. Furthermore, to ensure the stability, the penalty parameters are taken as complex numbers with positive imaginary parts, so essentially and practically no constraint is imposed on the penalty parameters. It is proved that the proposed $ hp$-discontinuous Galerkin methods are stable (hence, well-posed) without any mesh constraint. For each fixed wave number $ k$, sub-optimal order (with respect to $ h$ and $ p$) error estimates in the broken $ H^1$-norm and the $ L^2$-norm are derived without any mesh constraint. The error estimates as well as the stability estimates are improved to optimal order under the mesh condition $ k^3h^2p^{-2}\le C_0$ by utilizing these stability and error estimates and using a stability-error iterative procedure, where $ C_0$ is some constant independent of $ k$, $ h$, $ p$, and the penalty parameters. To overcome the difficulty caused by strong indefiniteness (and non-Hermitian nature) of the Helmholtz problems in the stability analysis for numerical solutions, our main ideas for stability analysis are to make use of a local version of the Rellich identity (for the Laplacian) and to mimic the stability analysis for the PDE solutions given in [19, 20, 33],

which enable us to derive stability estimates and error bounds with explicit dependence on the mesh size $ h$, the polynomial degree $ p$, the wave number $ k$, as well as all the penalty parameters for the numerical solutions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N12, 65N15, 65N30, 78A40

Retrieve articles in all journals with MSC (2010): 65N12, 65N15, 65N30, 78A40


Additional Information

Xiaobing Feng
Affiliation: Department of Mathematics, The University of Tennessee, Knoxville, Tennessee 37996
Email: xfeng@math.utk.edu

Haijun Wu
Affiliation: Department of Mathematics, Nanjing University, Nanjing, Jiangsu 210093, People’s Republic of China
Email: hjw@nju.edu.cn

DOI: http://dx.doi.org/10.1090/S0025-5718-2011-02475-0
PII: S 0025-5718(2011)02475-0
Keywords: Helmholtz equation, time harmonic waves, absorbing boundary conditions, $hp$-discontinuous Galerkin methods, error estimates
Received by editor(s): July 20, 2009
Received by editor(s) in revised form: August 22, 2010
Published electronically: February 25, 2011
Additional Notes: The work of the first author was partially supported by the NSF grants DMS-0410266 and DMS-0710831.
The work of the second author was partially supported by the national basic research program of China under grant 2005CB321701 and by the program for the new century outstanding talents in universities of China. Part of this joint work was carried out during the second author’s recent visit to the University of Tennessee, the author would like to thank the host institution for its hospitality and financial support of the visit.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.